UMEM Educational Pearls

Category: Critical Care

Title: Propofol Infusion Syndrome

Keywords: propofol (PubMed Search)

Posted: 5/7/2008 by Mike Winters, MD (Updated: 10/21/2021)
Click here to contact Mike Winters, MD

Propofol Infusion Syndrome

  • Many of us are now using propofol for sedation in our critically ill patients
  • Although a great drug, it is important to be aware of "propofol infusion syndrome" (PIS)
  • Risk factors for PIS include young age, severe CNS or pulmonary illness, and exogenous catecholamine administration
  • Clinical features include: unexplained metabolic acidosis, rhabdomyolysis, hyperlipidemia, hepatomegaly, and cardiovascular instability
  • Pearl: It is reported that the development of coved ST elevations in V1-V3 (similar to Brugada syndrome) may be the first sign of cardiac instability with PIS

References

Kam PCA, Cardone D. Propofol infusion syndrome. Anaesthesia 2007;62:690-701.